Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 63, NWS San Angelo, TX

August 21, 2004Coleman County, McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 21, 2004, 10:51 AM CDT for Coleman County, McCulloch County, San Saba County, Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2004, 10:51 AM CDT (15:51 UTC)
Expired
Aug 21, 2004, 12:45 PM CDT
In force
114 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coleman County, TX, McCulloch County, TX, San Saba County, TX

What was reported inside it

TimeReportWhereRemark
Aug 21, 12:42 PM CDTFLASH FLOODSan Saba, TXFLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID RISES ALSO NOTED ON THE MAINSTEM RIVERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 211601
FFWSJT
TXC083-307-411-211745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1051 AM CDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLEMAN COUNTY IN WEST CENTRAL TEXAS
  MCCULLOCH COUNTY IN WEST CENTRAL TEXAS
  SAN SABA COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SAN SABA...RICHLAND SPRINGS

* UNTIL 1245 PM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
HEAVY RAINFALL THAT WILL LIKELY PRODUCE FLASH FLOODING FROM 
THUNDERSTORMS OVER MUCH OF COLEMAN AND SAN SABA AND NORTHERN 
MCCULLOCH COUNTIES.

* THIS RAIN ON ALREADY SATURATED GROUND WILL LIKELY PRODUCE FLOODING.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3204 9964 3121 9959 3113 9858 3150 9919

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:55 AM CDT, 7 hours 56 minutes earlier.

Area forecast discussion, Aug 21, 2:55 AM CDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 AM CDT SAT AUG 21 2004

.SHORT TERM...
STORM COMPLEX THAT DEVELOPED IN THE CONCHO VALLEY FRIDAY AFTERNOON
HAS PROGRESSED INTO CENTRAL AND EASTERN TEXAS AT 3 AM...MAKING FOR A
MORE QUIET NIGHT. AN MCS HAD DEVELOPED IN NEW MEXICO...HOWEVER ITS
EAST/NORTHEAST TRAJECTORY WOULD TAKE IT OVER THE TEXAS PANHANDLE...
NOT INTO WEST CENTRAL TEXAS.

WATER VAPOR LOOP INDICATED A WEAK UPPER TROUGH OVER MEXICO...WITH
WEST OR SOUTHWEST FLOW ALOFT. SOME LIFT LIKELY BE OCCURRING AHEAD OF
THIS FEATURE OVER WEST TEXAS...BUT SO FAR ONLY CIRRUS INDICATED. THE
COLD FRONT HAS WASHED OUT...PROBABLY JUST SOUTH OF I-10. DEW POINTS
WERE IN THE MID 60S TO THE NORTH OF THE FRONT...70 TO THE SOUTH. THE
BIG COUNTRY WAS SEEING SOME STRATUS WITH SWEETWATER AWOS INDICATING A
LAYER AT 100 AGL...AND ABILENE ASOS SHOWING CONSIDERABLY HIGHER AT
3000 FT. WITH ALL THE RAIN...OTHER PART OF THE CWA MAY ALSO SEE
STRATUS FOR 2 TO 3 HOURS THIS MORNING...UNUSUAL FOR AUGUST.

ATMOSPHERE WILL BECOME UNSTABLE WITH AFTERNOON HEATING WITH SB CAPES
IN THE 1500 TO 2000 KG AREA BY 18Z...AND LIS AROUND -5. HIGHEST CAPES
IN THE HEARTLAND AREA. WILL PUT A 20 PERCENT IN THE BIG COUNTRY...30
PERCENT IN SOUTHERN SECTIONS CLOSER TO WASHED OUT FRONT. A FEW
OLD THUNDERSTORM OUTFLOW BOUNDARIES REMAIN...AND WILL HELP
INITIATE A FEW STORMS THIS AFTERNOON.

WITH UPPER FLOW RETURNING TO WEST/SOUTHWEST...WILL LIKELY HAVE
DIFFICULTY GETTING AN MCS TO MOVE INTO WEST CENTRAL TEXAS FROM NEW
MEXICO TONIGHT. GFS MODEL DOES INDICATE A MCS TO DEVELOP IN
MEXICO/BIG BEND THIS AFTERNOON...THEN MOVE INTO
PERHAPS CROCKETT/SUTTON COUNTIES THIS EVENING.

&&

.LONG TERM...
KEPT A SLIGHT CHANCE OF STORMS SUNDAY/SUNDAY NIGHT.  UPPER LEVEL
RIDGING WILL SUPPRESS MOST THUNDERSTORMS THROUGH MUCH OF NEXT WEEK...
THOUGH WOULD BE SURPRISED TO SEE A FEW ISOLATED STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     87  71  91  71 /  20  20  20  20
SAN ANGELO  91  71  91  70 /  30  30  20  20
JUNCTION    93  71  91  70 /  30  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Aug 21, 5:06 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 AM CDT SAT AUG 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221005-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
506 AM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP LATE THIS AFTERNOON
ALONG A DECAYING FRONTAL BOUNDARY AND SEVERAL OLD OUTFLOW BOUNDARIES.
THE SOUTHERN HALF OF WEST CENTRAL TEXAS WILL BE THE MOST LIKELY AREA
TO SEE ANY OF THESE STORMS...MAINLY SOUTH OF A SAN ANGELO TO
BROWNWOOD LINE. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED TODAY...A FEW
STORMS MAY BRIEFLY APPROACH SEVERE LEVELS AND PRODUCE FREQUENT
LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL. MOST OF THIS ACTIVITY
WILL PERSIST INTO THE EVENING HOURS AND THEN EVENTUALLY DISSIPATE BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Local storm report, Aug 21, 7:38 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
738 AM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     LIGHTNING        ABILENE                 32.45N 99.73W
08/20/2004                   TAYLOR             TX   NEWSPAPER

            TWO HOMES STRUCK BY LIGHTNING...WITH DAMAGE CONFINED
            MAINLY TO THE ATTIC

0400 AM     FLASH FLOOD      ABILENE                 32.45N 99.73W
08/20/2004                   TAYLOR             TX   NEWSPAPER

            NINE PEOPLE RESCUED BY FIREFIGHTERS FROM VEHICLES STALLED
            IN HIGH WATER. AT LEAST 30 CITY STREETS CLOSED DUE TO
            FLOODING. TWO HOMES FLOODED.

&&
DELAYED REPORTS FROM FRIDAY MORNING

07
Local storm report, Aug 21, 9:10 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
910 AM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            SEVERAL STREETS ARE CLOSED IN SAN SABA AND SEVERAL COUNTY
            ROADS WERE FLOODED.

&&

BRAZZELL
Local storm report, Aug 21, 10:03 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1003 AM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
08/21/2004                   BROWN              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT CENTER REPORTED NUMEROUS ROADS FLOODED IN
            SOUTHERN BROWN COUNTY INCLUDING THE CITY OF BROWNWOOD

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:21 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason54 min
Aug 20, 8:06 PM CDTSevere Thunderstorm WarningSJTSan Saba54 min
Aug 20, 8:14 PM CDTFlash Flood WarningSJTMcCulloch3 hr
Aug 20, 9:58 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Aug 21, 8:29 AM CDTFlash Flood WarningSJTBrown, San Saba91 min
Aug 21, 2:41 PM CDTSevere Thunderstorm WarningSJTIrion64 min
Aug 21, 2:51 PM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba3 hr
Aug 21, 3:37 PM CDTSevere Thunderstorm WarningSJTSterling53 min
Aug 21, 4:13 PM CDTFlash Flood WarningSJTIrion2 hr
Aug 21, 5:02 PM CDTFlash Flood WarningSJTCrockett118 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.